Let’s begin with a case study. A 37-year old male presents back to the Emergency Room several hours after being discharged. He has profuse liquid diarrhea, abdominal pain, delirium, dehydration, and hypotension.
He had been admitted 8 days earlier with a possible allergic reaction and to rule out recurrent pulmonary embolisms. He had a long smoking history with chronic obstructive pulmonary disease. Diarrhea was noted by the nurses on the evening prior to discharge. The medications he received included ceftriaxone, azithromycin, and ciprofloxacin. Duragesic patches, dilaudid, and tapering prednisone had been ordered on discharge. On admission to the ER, he was noted on physical exam to be delirious and have abdominal tenderness. His labs showed a potassium of 6.6, BUN 36, creatinine 1.6, and WBCs of 100,000. A CT of the abdomen revealed a thickened, edematous pan-colitis.
Q: [Diarrhea] - The passage of fluid or unformed stools.